Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 92, NWS Memphis, TN

May 19, 2018Dyer County, Lauderdale County, Tennessee; Mississippi County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at May 19, 2018, 2:44 PM CDT for Dyer County, Lauderdale County, Tennessee; Mississippi County, Arkansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2018, 2:44 PM CDT (19:44 UTC)
Expired
May 19, 2018, 3:15 PM CDT
In force
31 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mississippi County, AR, Dyer County, TN, Lauderdale County, TN

The radar

The Memphis radar (KNQA), 69 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 1:36 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 7.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1509 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1149 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

658 
WUUS54 KMEG 191944
SVRMEG
ARC093-TNC045-097-192015-
/O.NEW.KMEG.SV.W.0092.180519T1944Z-180519T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
244 PM CDT SAT MAY 19 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Mississippi County in eastern Arkansas...
  Southwestern Dyer County in northwestern Tennessee...
  North central Lauderdale County in southwestern Tennessee...

* Until 315 PM CDT.

* At 244 PM CDT, a severe thunderstorm was located near Blytheville,
  moving east at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Blytheville, Barr, Hickman, Barfield, Lens Ford, Tomato, Burton,
  Number Nine, Armorel, Huffman, Yarbro, Chic and Chickasaw National
  Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3601 8962 3581 8963 3585 8995 3599 8993
      3600 8974 3600 8971
TIME...MOT...LOC 1944Z 271DEG 5KT 3590 8983 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:03 PM CDT, 41 minutes earlier.

Area forecast discussion, May 19, 2:03 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
203 PM CDT Sat May 19 2018

.DISCUSSION...

Current conditions...severe thunderstorm watch for mainly the
northern counties through early this evening...due to a more
organized threat of storms moving southeast from southern
Missouri. A cold pool is expected that will sweep towards the
Tennessee River by sunset...or shortly thereafter. Otherwise
further south 4500 CAPE amounts were generating more pulse like
convection that is also reaching severe limits. Latest reports
have been for quarter-size hail and winds estimated at 60mph.

Tonight and tomorrow convection is expected to wind down this
evening but a few storms may linger across the far north on the
edge of the flattened ridge and in the vicinity of a weak frontal
boundary. Not much change expected for tomorrow. A somewhat
worked over atmosphere though may keep coverage more isolated to
scattered...however CAPE amounts are expected to once again shoot
up to near 4000 j/kg...so a few strong to severe storms are likely
in the afternoon/evening.

The upcoming work week...pattern doesn't change much this period
with 20-35kts from the southwest/west in the upper levels and
<10kts near the ground. Dewpoints in the upper 60s to low
70s...coupled with daytime highs in the upper 80s will trigger
afternoon and evening convection each day. Storms forming upstream
in Missouri may become organized during the overnight hours for
nocturnal activity brushing through the northern Midsouth
counties...so have higher PoPs in this region during the overnight
hours. A few severe storms will be a threat each day as is
typical in this summer-type pattern and airmass.

Long-range solutions from the GFS and Euro show a stronger cold
front arriving at the end of next weekend...that may scour out the
airmass in place long enough for a dry day or two.

JAB

&&

.AVIATION...

Scattered thunderstorms to affect the TAF sites early this
period...with activity diminishing after sunset. Conditions
generally VFR with MVFR and brief IFR during storms. Light fog
will be around near sunrise. Winds will be from the south and
southwest at mainly 4-8kts...with higher gusts possible near
storms.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 19, 10:57 AM CDT, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1057 AM CDT Sat May 19 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-201800-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1057 AM CDT Sat May 19 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a marginal risk for severe weather across the northern
counties this afternoon and early this evening. Damaging
winds...large hail and heavy rain will be the main threats.

Farther south isolated strong thunderstorms will be possible with
brief heavy rain and strong wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated strong thunderstorms will be possible, with locally
heavy rainfall and strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be possible this afternoon and evening
across the northern Midsouth counties.

JAB

In the hours before

Special weather statement, May 19, 12:40 PM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
1240 PM CDT SAT MAY 19 2018

TNZ050>052-191815-
Madison TN-Crockett TN-Haywood TN-
1240 PM CDT SAT MAY 19 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 PM CDT
FOR...

Southwestern Madison County in southwestern Tennessee...
Southern Crockett County in northwestern Tennessee...
Haywood County in southwestern Tennessee...

At 1240 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Brownsville, moving
east at 5 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Madison...southern Crockett and Haywood
Counties should monitor this storm closely.

LAT...LON 3543 8889 3543 8918 3542 8918 3541 8947
      3568 8946 3574 8943 3576 8944 3585 8902
      3584 8902 3584 8901
TIME...MOT...LOC 1740Z 247DEG 6KT 3553 8923
Local storm report, May 19, 1:11 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
111 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND GST     LAKELAND                35.24N 89.73W
05/19/2018  E60.00 MPH       SHELBY             TN   NWS EMPLOYEE

&&

JAB
Local storm report, May 19, 1:44 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
144 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             LAKELAND                35.24N 89.73W
05/19/2018  M1.00 INCH       SHELBY             TN   TRAINED SPOTTER

&&

JAB
Local storm report, May 19, 2:02 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
202 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             THREE WAY               35.70N 90.25W
05/19/2018  E0.75 INCH       MISSISSIPPI        AR   PUBLIC

&&

JAB
Local storm report, May 19, 2:11 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
211 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             4 N NEW HARMONY         34.46N 88.92W
05/19/2018  E0.75 INCH       UNION              MS   TRAINED SPOTTER

&&

JAB
Local storm report, May 19, 2:13 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
213 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             NUTBUSH                 35.70N 89.42W
05/19/2018  M0.75 INCH       HAYWOOD            TN   BROADCAST MEDIA

&&

JAB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 12:39 PM CDTSpecial Weather StatementMEGShelby51 min
May 19, 12:40 PM CDTSpecial Weather StatementMEGCrockett, Haywood35 min
May 19, 12:47 PM CDTSevere Thunderstorm WarningMEGHaywood, Madison28 min
May 19, 12:53 PM CDTSevere Thunderstorm WarningMEGCrockett, Madison37 min
May 19, 1:07 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby38 min
May 19, 1:40 PM CDTSevere Thunderstorm WarningMEGFayette50 min
May 19, 1:48 PM CDTSevere Thunderstorm WarningMEGHardeman, Madison42 min
May 19, 2:16 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton44 min
May 19, 2:33 PM CDTSevere Thunderstorm WarningMEGHardeman42 min
May 19, 2:48 PM CDTSevere Thunderstorm WarningMEGHardeman, McNairy42 min
May 19, 3:02 PM CDTSevere Thunderstorm WarningMEGDyer43 min
May 19, 3:16 PM CDTSevere Thunderstorm WarningMEGMcNairy44 min
May 19, 3:28 PM CDTSevere Thunderstorm WarningMEGDyer, Lake, Obion47 min
May 19, 3:52 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton38 min
May 19, 4:08 PM CDTSevere Thunderstorm WarningMEGDyer, Gibson, Obion, Weakley52 min
May 19, 4:23 PM CDTSevere Thunderstorm WarningMEGDyer, Lauderdale, Tipton52 min
May 19, 4:37 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Gibson, Henry, Weakley53 min
May 19, 5:08 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton37 min
May 19, 5:29 PM CDTSevere Thunderstorm WarningMEGHenry24 min
May 19, 5:40 PM CDTSevere Thunderstorm WarningMEGShelby, Tipton50 min
May 19, 5:45 PM CDTFlash Flood WarningMEGLauderdale, Tipton3 hr
May 19, 6:10 PM CDTSevere Thunderstorm WarningMEGFayette, Haywood, Shelby, Tipton50 min
May 19, 2:39 PM CDTSevere Thunderstorm WarningMEGClay51 min
May 19, 3:07 PM CDTSevere Thunderstorm WarningMEGCraighead38 min
May 19, 5:02 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene43 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.